Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Diabetic. Having pain and swelling behind knee. No relief from zerodol. Effective medicine?

Feb 2014
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2004
Answered : 5931 Questions
Hello, I am from XXXXXXX, small town in Punjab, India. My mother is 53+ and she is diabetic since last 4 months. She had her menopause in July, 2010. After that she was not having any problems regarding her health. But since last four months she was having severe pain just beneath her right knee. (left side of the right knee). She consulted many doctors present here, each one of them suggested a different suggestion and different medicines. One of the M.D. doctor also treated her pain in his own way and took a syringe of fluid from the knee. Still then she did not get relief from knee pain. Then, she went to some other M.D. doctor Latest medicine which was suggested by him was Zerodol-PT (contents of which are as follows : Aceclofenac-100 mg, Paracetamol-325 mg, Tramadol HCL-37.5 mg) and Enzoheal Forte. One week ago the area above the knee joint (synovial joint) got swollen and still the swelling has not gone. We even got the X-Ray reports which stated that everything is normal. Now, Please suggest us what should we do and which medicine to be followed. And is this medicine Zerodol-PT must be taken or not taken? Please suggest us a possible solution because she is really suffering from severe pain. My email add is YYYY@YYYY . Awaiting for ur reply. Thanking You.
She took this medicine after breakfast today due to which she experianced nausea, drowsiness, vomit and her BP range was (180, 90) and pulse rate was normal.
Posted Sat, 16 Mar 2013 in Bones, Muscles and Joints
Answered by Dr. Saurabh Gupta 2 hours later
Thanks for posting your query.

From the history you have given it seems she might having osteoarthritis of the knee. It is wear and tear of the joint. The bone forming the joint are covered with the cartilage which gives the bone smooth surface for painless movement of the joint. Due to long standing over use of the joint or injury to the knee joint the cartilage would start showing wear and tear i.e degeneration of the cartilage. as result the smooth surface of the joint becomes rough. this process keeps on continue as we over strain the joint.

I would advised her that she should take care of the knee joint by reducing her weight to ideal weight as per her height, sitting on the chair only, avoid climbing up and down, walk slowly. use western toilet, avoid jogging.

Right now, for symptomatic relief:
Give enough rest to the knee- use a knee brace.
Hot compresses to her knee will be useful pain relieving measure. She may apply a local analgesic gel on that area.
Calf and hamstring stretches can be helpful under the guidance of physiotherapist after the acute pain subsides completely.
Generally we recommended, rest and graded exercises to let you know the right amount of time you can spend on exercise without injuring yourself.
Zerodol-PT is Non steroidal anti-inflammatory drug and she must continue as it is prescribed.
Take diet XXXXXXX in calcium and vitamins.

If the synovitis is result of osteoarthritis, anti-inflammatory medicine and pain relievers are used. If the osteoarthritis is debilitating, arthroscopic surgery may be performed to remove all or part of the affected synovial tissue.

Hope this will help you. Please do write back if you have any additional concerns.

Wishing her speedy recovery...

Dr Saurabh Gupta.
Orthopaedic Surgeon.
Above answer was peer-reviewed by
Follow-up: Diabetic. Having pain and swelling behind knee. No relief from zerodol. Effective medicine? 1 hour later
Dear sir,
Thank you for the above reply. All the above measures are good enough but currently we are wishing to know the following queries:-
Q1. Our doctor has suggested to get an injection in knee for relief to pain. Would that be a sound and healthy solution to get relief? Should she go for it?
Q2. There is lots of swelling on the upper right side of the right knee? What should she do to get rid of swelling?
Q3. Earlier one another doctor took out one syringe full of some fluid from the knee. Was that a good practice that we did, or was it a mistake that may be due to it only the pain is not being relieved. In that case what should be done?
Q4.The entire leg seems to be heavy and clumsy and when she walks it creates problem. Otherwise it remains normal. What is the possible solution to it?
Thanking you. Awaiting you reply.
Answered by Dr. Saurabh Gupta 22 hours later
Thanks for posting your query again.

Answers to your questions are-

1.Injection suggested by your doctor in knee for relief of pain might be Hyaluronic acid supplements or corticosteroid injection.
Hyaluronic acid supplements are injected into knee joints to supplement naturally occurring hyaluronic acid.Injecting it into a joint may lessen pain and inflammation. The injections are given weekly for three or five weeks.It is sound and healthy solution to get relief.
While the corticosteroid injections bring targeted relief to the joint and lack many of the side effects of oral corticosteroid medications, they are not without risks. Repeated knee injections may actually contribute to cartilage breakdown. So these injections should be given in limited number.

2. To get rid of swelling apply creape bandage or wear knee brace. Hot fomatation will help. Continue taking antiinflammatory drug as adviced by your doctor.

3. The procedure your doctor done is- joint fluid aspiration or arthrocentesis It is removal of joint fluid through a hollow needle inserted into the joint space of the knee. The purpose of removing joint fluid from the knee is usually so that it can be tested in the lab and removing excess fluid that can quickly ease pain and swelling. It is a good practice but should be done under all aseptic precautions.

4. Apply knee brace during walking. She can use stick on other side so that less strain occcurs on affected knee. Doing regular knee exercise.

Hope this will help you. Please do write back if you have any additional concerns.
Please close this discussion, if you do not have any other queries. I would appreciate your reviews about this service.

Wishing her good health...

Dr Saurabh Gupta.
Orthopaedic Surgeon.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor